Drug-induced liver injury (DILI) is a major concern in human health. Idiosyncratic DILI (IDILI) is highly variable in its time to onset and no one clear hypothesis exists to explain the mechanism, although there is a general belief that most cases of IDILI involve some immune mediated component. The most common cause of DILI is acetaminophen (APAP) overdose, and although mechanistically APAP-induced liver injury appears to be fundamentally different from IDILI, there are potential critical events shared between APAP-induced liver injury and IDILI.
- Compare the existing hypotheses for potential causes of IDILI and discuss the potential roles of immune involvement in DILI;
- Compare and contrast what is known about the mechanisms of APAP-induced liver injury and IDILI;
- Describe the strategies and methods currently being used to study APAP-induced liver injury.
Role of innate and adaptive immunity during drug-induced liver injury
C. David Williams and Hartmut Jaeschke